Alert archive / Iowa / Tornado Warnings in 2021
Tornado Warning 9, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jul 14, 2021, 7:28 PM CDT for Buchanan County, Delaware County, Iowa. It was in force for 17 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2021, 7:28 PM CDT (00:28 UTC)
- Expired
- Jul 14, 2021, 7:45 PM CDT
- In force
- 17 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Buchanan County, IA, Delaware County, IA
The radar
The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 7:52 PM CDT | TORNADO | 3 Ssw Manchester Airpor, IA | TORNADO REPORTED ON THE GROUND SOUTH OF HIGHWAY 20 SOUTHWEST OF MANCHESTER. |
| Jul 14, 7:53 PM CDT | TORNADO | 1 Sw Manchester, IA | DELAWARE COUNTY EMA RELAYED LIKELY TORNADO DAMAGE REPORT OF A DAMAGED CONVENIENCE STORE AND POWER LINES DOWN ON SOUTHWEST SIDE OF MANCHESTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 2:35 PM CDT | Tornado Watch | SPC | 8 hr |
| Jul 14, 6:13 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2569 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 23.4
The text
As transmitted.
696
WFUS53 KDVN 150028
TORDVN
IAC019-055-150045-
/O.NEW.KDVN.TO.W.0009.210715T0028Z-210715T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
728 PM CDT Wed Jul 14 2021
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Northeastern Buchanan County in northeastern Iowa...
Northwestern Delaware County in northeastern Iowa...
* Until 745 PM CDT.
* At 727 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Lamont, or 10 miles northwest of Manchester,
moving east at 25 mph. A second area of rotation is also near
Winthrop that is capable of producing a tornado moving east at 25
MPH.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Masonville around 730 PM CDT.
Dundee around 735 PM CDT.
Manchester and Edgewood around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4244 9135 4242 9179 4264 9174 4265 9171
4265 9137
TIME...MOT...LOC 0027Z 264DEG 23KT 4256 9163
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DC1 follow-up statement
665
WWUS53 KDVN 150038
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
738 PM CDT Wed Jul 14 2021
IAC019-055-150045-
/O.CON.KDVN.TO.W.0009.000000T0000Z-210715T0045Z/
Buchanan IA-Delaware IA-
738 PM CDT Wed Jul 14 2021
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN BUCHANAN AND NORTHWESTERN DELAWARE COUNTIES...
At 736 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Dundee, or 7 miles northwest of Manchester, moving
east at 25 mph. A second thunderstorm capable of producing a tornado
is located near Masonville and moving east at 25 MPH.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Manchester around 745 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Edgewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4244 9135 4242 9179 4264 9174 4265 9171
4265 9137
TIME...MOT...LOC 0036Z 264DEG 23KT 4257 9155
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jul 14, 6:42 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 14, 6:42 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 642 PM CDT Wed Jul 14 2021 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 230 PM CDT Wed Jul 14 2021 Showers and thunderstorms continue though the afternoon along and east of the Mississippi River, with a greater chance this evening through tonight through much of the area. Severe thunderstorms are possible. The Storm Prediction Center has us in an Enhanced Risk for severe weather today through tonight, with a Slight Risk extending down to Interstate 80. Currently, temperatures are sitting in the mid 80s, coupled with dew points in the mid 70s. This is creating a very muggy environment, favorable for storms through the evening. Areas to the north are much cooler, in the low 70s and upper 60s, owing to the line of showers and heavy storms that moved through. Cut down on max temperatures due to the amount of cloud cover produced by morning and early afternoon convection. Gusty southerly winds will be seen through the evening, as we are within the warm sector of the slowly passing low pressure system sliding through our north. The strong LLJ continues to pump through the region, providing support for further development and maintenance of thunderstorms through the night. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 230 PM CDT Wed Jul 14 2021 Potent little upper shortwave pushes through the upper Midwest tonight, with the attendant surface low trailing through our north. The low is very slow moving and nearly stalled out, where its boundaries will be the focus for thunderstorms tonight. Plenty of instability will be present tonight, coupled with many sources of surface and upper level forcing, which will help to develop and maintain thunderstorms through the night. Storms have the potential to be strong to severe, with main severe hazards being hail and severe wind gusts over night. Compared to previous model runs, the convective system from earlier today was much farther south than was advertised yesterday. With this said, it would seem that the boundary is a bit farther south than models initially indicated, which can push convective activity farther south into our area. Specifically, we can see more activity between Highways 20 and 30. More recently, short term guidance has been indicating favorable wind fields within the vertical, which would lead to a little higher tornado threat than was initially advertised. We will continue to monitor this, as there is low confidence due to the lack of consistency between guidance. High moisture content will also be found in much of the area, especially ovenight. This will assist in generating heavy rainfall for the areas experiencing thunderstorms. Again, areas in the north have been very dry, making the ground pretty solid. With this being the case, the ground won't be able to handle really heavy rainfall rates and can turn into more runoff. This would lead to flash flood concerns. Given moderate instability and sufficient shear, we can see some initially discrete supercells. Eventually, these storms are expected to quickly grow upscale, where embedded supercell structures may still exist. Prior to upscale growth, we will see our best chance for all hazards, such as large hail, damaging winds, and even a few tornadoes. As we transition into a more MCS structure, we will see the hazards switch to damaging winds, torrential rainfall (1-3" rain rates possible), and some embedded hail. After dark, the severe threat will start to wind down, but the thunderstorms are expected to continue through the night, slowly creeping south towards Interstate 80. This will be due, in part, to the continuously strong LLJ pumping air into the southward creeping cold front, enhancing convergence over our area. With all storms, there will be frequent lightning as well. Tomorrow will be another stormy day for most, as the cold front finally starts its departure from our area. There is still a risk for severe weather, where the Storm Prediction Center has a Marginal Risk for severe weather. Along with thunderstorms, we will still have some anomalously high moisture content in the vertical profile, which will aid in creating high rain rates, between 1-3" per hour possible. The Weather Prediction Center has issued a Slight Risk for Excessive rainfall, indicating that heavy rain is possible, which can lead to flash flooding. The southern half of our forecast area will be especially vulnerable, as these areas have seen several inches of rain over the past couple weeks. This will lead to rapid piling up of water in areas, especially if repeating thunderstorms .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 230 PM CDT Wed Jul 14 2021 Key Message: 1) Lingering showers and storms can be seen through part of Friday, generally along and south of Interstate 80. 2) Upper ridge in west build east, leading to relatively dry and seasonal weather though next week. Friday Through Weekend... Exiting wave from Thursday has a chance to lead to some residual showers and storms through the forecast area. Some placement differences exist between guidance, but the wave is progged to move out by evening on Friday. As this wave exits, high pressure builds into the area, leaving us dry through the remainder of the weekend. This will be associated with a large upper ridge that sets up over the upper Midwest and Plains. Within this ridge, long term guidance indicates the potential for a cut of low to form beneath the ridge. This can lead to some chances for precipitation, but currently looks to be south of our area. The CMC wants to bring some spotty showers through the area on Saturday, but it is an outlier compared to guidance. With that in mind, will keep it dry over the weekend. Temperatures will be below normal, sitting around and in the low 80s, and the humidity will be relatively pleasant. Next Week... Upper ridge begins to weaken and center over the Rockies, resulting in broad northwest flow over the forecast area. This is reflected well with long term guidance. With this pattern setting up, that can open up the door for shortwaves into the area. With this said, low level flow will not be from the south, limiting the flow of moisture and heat into the area. Considering these factors, we should have a relatively dry and quiet week with near normal temperatures. Humidity will be relatively high through the week, as dew points are progged to be near 70. As mentioned prior, this coupled with the abundance of corn can lead to some higher humidity than currently advertised. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 642 PM CDT Wed Jul 14 2021 Strong thunderstorms moving into eastern Iowa will impact the CID, DBQ and eventually MLI terminals this evening. These storms may be capable of producing wind gusts over 50kts and very heavy rain as they move through CID and DBQ between 00Z and 03Z this evening. There is a lower potential for severe storms at MLI and BRL, but thunderstorms are possible with strong gusty winds overnight. A front slowly moving through the area will eventually bring in MVFR and possibly IFR ceilings that will linger through much of Thursday. There will also be areas of rain and scattered thunderstorms Thursday, focusing more on the BRL and MLI terminals. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gunkel SHORT TERM...Gunkel LONG TERM...Gunkel AVIATION...Sheets
Hazardous weather outlook, Jul 14, 3:03 AM CDT, 16 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 303 AM CDT Wed Jul 14 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-150815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 303 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has an enhanced risk for severe thunderstorms along and north of a Freeport, Illinois to Belle Plaine, Iowa line. There is a slight risk as far south as a Mendota, Illinois to Ottumwa, Iowa line. Super cells and organized bowing segments are likely ahead of a slow moving cold front, especially in the afternoon and evening. The main threats will be damaging winds, large hail and isolated tornadoes. There is the potential for flash flooding especially where slow moving thunderstorms move repeatedly over the same areas. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thursday, there is a marginal risk for severe storms south of a Rockford, Illinois to Bloomfield, Iowa line. The main threats will be strong winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today and tonight.
In the hours before
Local storm report, Jul 14, 2:52 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM RAIN 1 S ASBURY 42.51N 90.76W
07/14/2021 M0.60 INCH DUBUQUE IA PUBLIC
1033 AM RAIN JESUP 42.47N 92.07W
07/14/2021 M0.40 INCH BUCHANAN IA PUBLIC
1046 AM RAIN 1 W THREE ELMS COUNTY 42.45N 91.89W
07/14/2021 M0.46 INCH BUCHANAN IA PUBLIC
&&Special weather statement, Jul 14, 3:30 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
330 PM CDT Wed Jul 14 2021
ILC011-155-142115-
Putnam-Bureau-
330 PM CDT Wed Jul 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PUTNAM AND
CENTRAL BUREAU COUNTIES UNTIL 415 PM CDT...
At 330 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Walnut to near Osceola. Movement was
east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Princeton, Hennepin, Spring Valley, DePue, Ladd, Wyanet, Sheffield,
Tiskilwa, Buda, Bureau Junction, Mark, Cherry, Malden, Manlius,
Seatonville, Milo, Arlington, Dover, Hollowayville and Coal Hollow.
This includes the following highways...
Interstate 80 in Illinois between mile markers 44 and 70.
Interstate 180 between mile markers 1 and 13.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4123 8927 4119 8964 4123 8964 4124 8980
4151 8965 4152 8917 4143 8917
TIME...MOT...LOC 2030Z 258DEG 29KT 4151 8957 4124 8971
UttechLocal storm report, Jul 14, 3:34 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HEAVY RAIN ERIE 41.66N 90.08W
07/14/2021 M1.10 INCH WHITESIDE IL PUBLIC
&&Local storm report, Jul 14, 4:51 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN 2 WSW CEDAR RAPIDS 41.96N 91.70W
07/14/2021 M0.75 INCH LINN IA TRAINED SPOTTER
RAINFALL FROM EARLIER TODAY.
&&
12Local storm report, Jul 14, 7:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FUNNEL CLOUD 1.3 SW AURORA 42.61N 91.75W
07/14/2021 BUCHANAN IA TRAINED SPOTTER
REPORTED VIA EM.
&&Local storm report, Jul 14, 7:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TORNADO 1 N GARRISON 42.16N 92.14W
07/14/2021 BENTON IA PUBLIC
BENTON COUNTY EMA RELAYED PUBLIC REPORT OF A
BRIEF TORNADO TOUCHDOWN ALONG 18TH AVENUE 1
MILE NORTH OF GARRISON.
&&
12The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:37 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 38 min |
| Jul 14, 7:40 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 35 min |
| Jul 14, 7:43 PM CDT | Tornado Warning | DVN | Benton | 32 min |
| Jul 14, 7:43 PM CDT | Tornado Warning | DVN | Buchanan, Delaware | 32 min |
| Jul 14, 7:53 PM CDT | Tornado Warning | DVN | Benton | 27 min |
| Jul 14, 8:11 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 19 min |
| Jul 14, 8:14 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 46 min |
| Jul 14, 8:19 PM CDT | Tornado Warning | DVN | Benton, Linn | 22 min |
| Jul 14, 8:31 PM CDT | Tornado Warning | DVN | Benton, Linn | 29 min |
| Jul 14, 8:56 PM CDT | Tornado Warning | DVN | Delaware, Linn | 49 min |
| Jul 14, 9:08 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 32 min |
| Jul 14, 9:29 PM CDT | Tornado Warning | DVN | Delaware, Jones | 46 min |
| Jul 14, 10:02 PM CDT | Tornado Warning | DVN | Jones | 43 min |
| Jul 14, 10:14 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Jones, Linn | 46 min |
| Jul 14, 10:34 PM CDT | Tornado Warning | DVN | Cedar | 26 min |
| Jul 14, 10:41 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 49 min |
| Jul 14, 10:52 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jones, Scott | 38 min |
| Jul 14, 11:10 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 50 min |
| Jul 15, 8:58 AM CDT | Special Weather Statement | DVN | Henry, Jefferson | 47 min |
| Jul 15, 5:23 PM CDT | Special Weather Statement | DVN | Clinton | 37 min |
Nearby
Tornado Warnings in Iowa, 2021Every tornado warning in 2021Tornadoes in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.